EJMCR. 2020; 4(9): 305-307

Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose

Authors: Alan Michael Greenstein, Daniel Heaton.

ABSTRACT

Background: Green discoloration of urine following propofol use is a rare yet benign side effect. While rare with propofol infusions, it is even less recognized following single doses of propofol and can cause anxiety for both patients and healthcare professionals. Case Presentation: This paper presents the case of a patient with alcohol-induced liver cirrhosis who transiently produced green urine following a single dose of propofol at the induction of anesthesia. The exact incidence and mechanism are not known; however, it is thought to be due to the extrahepatic pharmacokinetics associated with propofol metabolism and clearance. Due to its rarity, it can propagate anxiety and lead to unnecessary investigations. Conclusion: Propofol is a very commonly used anesthetic drug. The case highlights that the prompt recognition of this rare adverse effect can prevent unnecessary investigations and provide reassurance to the patient and healthcare providers.

Keywords:
Propofol, anesthesia, case report, pharmacokinetics, adverse effects, hepatic dysfunction.


View PDF
Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose


Authors
Alan Michael Greenstein
ACCS (Acute Care Common Stem) Anesthetics Trainee, CT1, Acute Medicine Unit, University College Hospital, London, United Kingdom
PubMed articlesGoogle scholar articles

Daniel Heaton
Consultant Anesthetist, Department of Anesthesia, University College Hospital, London, United Kingdom
PubMed articlesGoogle scholar articles


Correspondence to:
. Alan Michael Greenstein, Acute Medicine Unit, University College Hospital, 235 Euston Road, London, United Kingdom.; a.m.greenstein@doctors.org.uk

Publication history
Received 05 May 2020
Accepted 25 Aug 2020
Published online 28 Sep 2020
Published in print 17 Oct 2020

How to cite this article?

Export to EndNote Export to refMan

Pubmed Style

Greenstein AM, Heaton D. Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose. EJMCR. 2020; 4(9): 305-307. doi:10.24911/ejmcr/173-1588701005


Web Style

Greenstein AM, Heaton D. Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose. https://www.ejmcr.com/?mno=104838 [Access: October 23, 2020]. doi:10.24911/ejmcr/173-1588701005


AMA (American Medical Association) Style

Greenstein AM, Heaton D. Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose. EJMCR. 2020; 4(9): 305-307. doi:10.24911/ejmcr/173-1588701005


Vancouver/ICMJE Style

Greenstein AM, Heaton D. Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose. EJMCR. (2020), [cited October 23, 2020]; 4(9): 305-307. doi:10.24911/ejmcr/173-1588701005


Harvard Style

Greenstein, A. M. & Heaton, . D. (2020) Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose. EJMCR, 4 (9), 305-307. doi:10.24911/ejmcr/173-1588701005


Turabian Style

Greenstein, Alan Michael, and Daniel Heaton. 2020. Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose. European Journal of Medical Case Reports, 4 (9), 305-307. doi:10.24911/ejmcr/173-1588701005


Chicago Style

Greenstein, Alan Michael, and Daniel Heaton. "Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose." European Journal of Medical Case Reports 4 (2020), 305-307. doi:10.24911/ejmcr/173-1588701005


MLA (The Modern Language Association) Style

Greenstein, Alan Michael, and Daniel Heaton. "Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose." European Journal of Medical Case Reports 4.9 (2020), 305-307. Print. doi:10.24911/ejmcr/173-1588701005


APA (American Psychological Association) Style

Greenstein, A. M. & Heaton, . D. (2020) Bizarre bleeps-a case report of propofol-induced urine discoloration following a single dose. European Journal of Medical Case Reports, 4 (9), 305-307. doi:10.24911/ejmcr/173-1588701005


Share this article

Click the icon of the social media platform on which you would like to share this article.

Article Statistics

Request permissions

If you wish to reuse any part or all of this article please contact the copyright holder, contact@ejmcr.com.

Copyright © 2018 Discover Publishing Group. All Rights Reserved.